HISTORY OF PRESENT ILLNESS
A 25-year-old man is urgently referred to dermatology by a local emergency department, where he was seen this morning for the highly symptomatic rash present on his abdomen for more than a year. The presumptive diagnosis is cellulitis; however, the patient has been seen in a number of other medical venues, including urgent care clinics and his primary care provider’s office, where he has received several diagnoses and treatments for yeast infection, impetigo, and fungal infection.
The rash started a few centimeters below his umbilicus but has grown in size. Recently, it became so wet that he started applying a large adhesive bandage to the spot (sometimes twice a day). During this time, he has applied a number of topical products (antifungal creams, antihistamine creams, calamine lotion, and, most consistently, triple-antibiotic cream) and taken several courses of oral antibiotics, including cephalexin and trimethoprim/sulfa. His condition has only worsened.
The patient claims to be in good health otherwise, although he admits to a history of atopy, marked by seasonal allergies and asthma in childhood.
This striking rash is sharply confined within square-shaped linear borders (8.5 cm per side), between the umbilicus and the suprapubic area. The surface is quite red and scaly, with focal vesiculation and lichenification. The large bandage (shown reflected inferiorly) has adhesive borders; its surface is visibly damp, but with no discoloration.
The site is slightly edematous but neither tender to touch nor especially warm. There are no palpable nodes in either groin. The patient’s skin elsewhere is free of notable changes or lesions.
It has been pointed out that at least 50% of all cases of allergic contact dermatitis are caused by one of 25 common allergens. Among these, the #1 offender worldwide is nickel–a ubiquitous metal found in inexpensive jewelry and other accessories, such as belt buckles. Chronic exposure to the latter is probably what triggered this patient’s original rash. However, as is often the case, what the patient treats the rash with becomes the problem.
In this case, the topical medication the patient applied most consistently was triple-antibiotic ointment. Triple-antibiotic ointment contains three antimicrobials: neomycin, bacitracin, and polymyxin. The first two are common topical sensitizers. More than likely, this was part of our patient’s problem—as was the unfortunate fact that the belt he is seen wearing was the only belt he owned. In his job as a computer programmer, he was seated at his desk all day, a position that brought the buckle into constant contact with the affected area.
The red linear outline of the area likely represented an irritant dermatitis, an extremely common problem caused by the bandage’s application and removal, as well as the maceration and tearing of the skin, which was already “excited” from the adjacent process. The occlusion provided by the bandage also served to potentiate the effects of the triple-antibiotic ointment.
To summarize, it appears likely that this patient’s rash was initially caused by an allergy to the nickel in his belt buckle, was worsened by the regular application of triple-antibiotic ointment, and was further exacerbated by the application of the large adhesive bandage.
The differential diagnosis included: asteatotic eczema, seborrheic dermatitis, psoriasis, intertrigo, tinea, and impetigo.
Successful treatment is quite simple: (1) Provide patient education regarding the nature of the problem. (2) Recommend the patient discontinue use of triple-antibiotic ointment (now and forever). (3) Advise the patient to buy and use a new, nonmetallic belt to the exclusion of his old metal belt (now and forever). (4) Prescribe twice-daily application of clobetasol ointment for at least two weeks (with follow-up). (5) Consider the option of prescribing a two-week course of prednisone (tapering from 40 mg/d) or the alternative of intramuscular injection of triamcinolone acetonide (40 to 60 mg), either of which might have been necessary in a more severe case.
TAKE-HOME TEACHING POINTS
1. Consider a broad differential for inflammation of the skin, which includes noninfectious causes.
2. Nickel is the most common topical sensitizer worldwide and affects a significant percentage of the population.
3. What the patient applies to a rash often becomes the problem.
4. Neomycin and bacitracin are common topical sensitizers that are present in triple-antibiotic ointment/cream.
5. Linearity in a rash is strongly suggestive of contact dermatitis.
6. Clear serous drainage is suggestive of inflammation, not infection.